Home HEALTH NEWS Can my wife overcome her HRT withdrawal symptoms? DR MARTIN SCURR answers...

Can my wife overcome her HRT withdrawal symptoms? DR MARTIN SCURR answers your health questions 

11
0

247 News Around The World
247 News Around The World

My wife is 75 and came off hormone replacement therapy (HRT) earlier this year. But she sweats continually, so has to change her bedclothes at night — sometimes more than once. The doctor thinks it’s withdrawal from HRT. Do you?

Gordon Murison, via email.

Intense bouts of sweating, day and night, or ‘hot flushes’, occur due to a decline in oestrogen due to the menopause. The heat and sweating are caused by changes in blood flow through arteries in the skin.

The nerve cells in the hypothalamus, the area of the brain responsible for body temperature control, are stimulated by the chemical messenger neurokinin B which, in turn, is effectively controlled by oestrogen. 

The symptoms you describe occur as the balance between the two substances is altered.

Another option is an epilepsy drug such as gabapentin, or clonidine (also prescribed for high blood pressure and to prevent migraines), or oxybutynin (often used to treat overactive bladder) [File photo]

Another option is an epilepsy drug such as gabapentin, or clonidine (also prescribed for high blood pressure and to prevent migraines), or oxybutynin (often used to treat overactive bladder) [File photo]

Another option is an epilepsy drug such as gabapentin, or clonidine (also prescribed for high blood pressure and to prevent migraines), or oxybutynin (often used to treat overactive bladder) [File photo]

The oestrogen in HRT will rapidly banish sweats. Symptoms can return after coming off the treatment. 

But it would not be advisable for your wife to start it again, as HRT raises the risk of breast cancer, heart disease and blood clots while taking it.

But non-hormonal treatments can help, including selective serotonin-norepinephrine reuptake inhibitors such as venlafaxine, an antidepressant.

Another option is an epilepsy drug such as gabapentin, or clonidine (also prescribed for high blood pressure and to prevent migraines), or oxybutynin (often used to treat overactive bladder).

All of these work on the nerve activity in the brain and reduce or stop the hot flushes. 

However, they can have side-effects, including nausea with venlafaxine; dizziness with gabapentin and clonidine; and a risk of cognitive impairment and dementia with oxybutynin.

This will have been on the mind of your wife’s doctor and possibly the reason for the advice you mention in your longer letter — that, at present, there is nothing to ease the problem. 

The potential for unacceptable side-effects of the available non-hormonal treatments is very real. Although the hot flushes and sweats are unpleasant, the symptoms will eventually stop.

Intense bouts of sweating, day and night, or ‘hot flushes’, occur due to a decline in oestrogen due to the menopause [File photo]

Intense bouts of sweating, day and night, or ‘hot flushes’, occur due to a decline in oestrogen due to the menopause [File photo]

Intense bouts of sweating, day and night, or ‘hot flushes’, occur due to a decline in oestrogen due to the menopause [File photo]

The retinas of both my eyes are peeling away. I am really worried I could be on holiday in middle of nowhere and have a detached retina. I read that injections of glue might help?

Diana Laws, Harrow.

I think you have been diagnosed with posterior vitreous detachment (PVD), which can lead to the retina — the thin layer of light-sensitive cells at the back of the eye — tearing, like peeling wallpaper. 

The risk of vitreous detachment rises with age, as the shape of the eye changes and the vitreous — the clear gel filling the back of the eye — shrinks slightly, becoming detached from the retina.

This can happen without causing eyesight problems. For some, though, flashes of light or ‘floaters’ (small dark spots) may appear.

Vitreous detachment affects about 40 per cent of people in their 70s. About 10 per cent of those with PVD go on to develop a retinal tear, which can progress to retinal detachment where the tear enlarges, making it gradually peel away. In some cases this can cause blindness in the eye.

Although there is no treatment for PVD, any floaters should resolve within a few months.

A follow-up examination two or three months after diagnosis is routine, although you can ask to have this sooner if there is an increase in floaters or further flashes of light.

In the small proportion of patients whose PVD leads to a tear, it tends to occur when the PVD first takes place and is less likely to happen once the vitreous has fully detached. If it does, the ophthalmologist will treat the tear with a laser, a routine procedure which takes minutes.

The aim is to prevent the retinal tear from progressing to full detachment by ‘sticking’ together the edges to the underlying layer.

From what you suggest in your longer letter, this has not been necessary. Although there’s a small chance of retinal detachment, the greater probability is you’re safe and, while you attend regular check-ups, this is nothing to worry about.

Write to Dr Scurr 

Write to Dr Scurr at Good Health, Daily Mail, 2 Derry Street, London W8 5TT or email drmartin@dailymail.co.uk— include your contact details.

Dr Scurr cannot enter into personal correspondence. Replies should be taken in a general context and always consult your own GP with any health worries.

In my view…  Don’t rely on the social media view of statins

Statins do not cause muscle pain — despite this being the main reason given by people for coming off them. This was confirmed by a major study published recently by the London School of Hygiene & Tropical Medicine. But it’s something I, and many other doctors, have known for years.

Yet people remain convinced this is a significant side-effect, and over the past two decades my opinion has been sought at least 200 times — and not by my patients; by all and sundry who know I’m a medic with a beady eye on the confusions between emerging research, public health and the media.

Whenever I ask those who’ve given up their statins about their symptoms, they sheepishly admit everything is much as it was before, with their same old aches and pains — i.e. the statins were not to blame.

The trouble is that most in the age group prescribed the drugs tend to have musculoskeletal aches and pain that come and go, and it’s easy to assume the symptoms are connected to a statin (which was often accepted with reluctance in the first place).

There is a degree of irrationality in human beings, where we accept the received wisdom via the bush telegraph (and social media) more readily than the advice of the GP or practice nurse.

And this is my point: trust takes time and care, commodities all too often lacking in the world of online and telephone medical advice. The loss of the personal touch in medicine has much to answer for — the rejection of statins included.

Statins do not cause muscle pain — despite this being the main reason given by people for coming off them. This was confirmed by a major study published recently by the London School of Hygiene & Tropical Medicine

Statins do not cause muscle pain — despite this being the main reason given by people for coming off them. This was confirmed by a major study published recently by the London School of Hygiene & Tropical Medicine

Statins do not cause muscle pain — despite this being the main reason given by people for coming off them. This was confirmed by a major study published recently by the London School of Hygiene & Tropical Medicine

Daily Mail Online

The post Can my wife overcome her HRT withdrawal symptoms? DR MARTIN SCURR answers your health questions  appeared first on 247 News Around The World.

Topclassicnews

What do you think about this?